Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Amarillo, TX

May 3, 2017Hutchinson County, Texas

NWS Amarillo, TX issued this special weather statement at May 3, 2017, 1:21 AM CDT for Hutchinson County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 1:21 AM CDT (06:21 UTC)
Expired
May 3, 2017, 1:45 AM CDT
In force
24 min
Issued by
NWS Amarillo, TX

County Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 48 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:48 AM CDTHAIL 0.88Borger, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS84 KAMA 030621
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
121 AM CDT WED MAY 3 2017
 
TXZ007-008-012-013-030645-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
121 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
SOUTHWESTERN HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE
COUNTIES UNTIL 145 AM CDT...

At 121 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Meredith, or 16 miles west of Borger, moving east at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Borger, Fritch, Sanford and Lake Meredith. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3560 10179 3578 10177 3579 10126 3550 10134
TIME...MOT...LOC 0621Z 276DEG 42KT 3569 10169 

$$

Guerrero

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 3, 12:22 AM CDT, 59 minutes earlier.

Area forecast discussion, May 3, 12:22 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1222 AM CDT Wed May 3 2017

.AVIATION...
06Z TAF Cycle

Showers and thunderstorms will mainly impact the Dalhart and
Guymon TAF sites until around 07Z to 10Z today. MVFR to IFR
conditions can be expected in and near the showers and storms
along with erratic winds in excess of 40 knots. Otherwise, mainly
MVFR to VFR conditions will prevail at the three TAF sites
through 06Z Thursday. A cold front has caused the winds to become
northerly at all three TAF sites 20 to 30 knots with gusts to near
35 to 40 knots. Winds will diminish to around 10 knots or less
after 00Z Thursday.

Schneider

&&

.PREV DISCUSSION... /Issued 530 PM CDT Tue May 2 2017/

AVIATION...
An upper level disturbance will combine with a cold front to bring a
chance of showers and thunderstorms to the DHT and GUY TAF sites
tonight. The best chance looks to be at GUY so have an extended
amount of time for rain there. Low clouds in the IFR range are
expected to move in behind the front at all sites overnight. The low
clouds will then slowly lift during the day on Wednesday. More
showers may be possible for the GUY TAF site on Wednesday with
another disturbance, but chances do not look too great right now.
North winds will gust to around 30 knots behind the cold front.

PREV DISCUSSION... /Issued 525 PM CDT Tue May 2 2017/

DISCUSSION...
For tonight, a cold front will move through the Oklahoma and Texas
Panhandles. In addition, a fast moving upper level shortwave trof
is progged to track east southeast across the area later tonight
and Wednesday. Short range models are in very good agreement on
handling this feature. Based on the project path of this
particular storm system, the OK Panhandle still stands the
greatest threat for showers and tstms, while the far southern
Texas Panhandle will have the overall least threat. Considering
this, have raised pops about 10 percent across the board for the
OK Panhandle and far ncntrl and nern TX Panhandle tonight. Pops
then diminish markedly to non-mentionable across the far southern
Texas Panhandle. Tstms that develop this evening and tonight
should do so on the cool side of the frontal boundary. Enough
moisture has returned to the region as seen by dewpoints in the
40s and 50s across most of the area. The combination of the above
plus sufficient lift from the approaching upper level shortwave
trof, steep mid level lapse rates, and strengthening mid to upper
level wind profiles courtesy of the shortwave trof suggest tstm
potential will increase this evening and tonight. A few storms
that develop will have the potential to become strong to marginally
severe, with hail and gusty winds the primary hazards.

Lingering slgt chc to chc pops were included for Wednesday across
mainly the northeast half of the fcst area as the upper level
shortwave trof continues to track across and then east of the
region.

An upper level ridge of high pressure will then dominate the
weather across the srn high plains from Thursday through Sunday
with warmer temperatures. All medium range models suggest a
vigorous upper level low pressure system will dig southward to a
position near srn CA by next Monday morning. This far out in time,
have incorporated only slgt chc pops for showers and tstms across
mainly wrn sections of the OK and TX Panhandles for Sunday night
through Tuesday.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/24
Hazardous weather outlook, May 2, 5:38 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
538 PM CDT Tue May 2 2017

OKZ001>003-TXZ001>020-031100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
538 PM CDT Tue May 2 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight across all of the Oklahoma
Panhandle and most of the Texas Panhandle. A few storms that
develop will have the potential to become strong to marginally
severe, with hail to around one inch in diameter and wind gusts to
around 60 mph the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms may develop Wednesday afternoon across the
Oklahoma Panhandle as well as the north central and northeast
Texas Panhandle. Any storms that form are expected to remain below
severe levels at this time.

Thunderstorms will be possible again Sunday night and Monday,
mainly across western sections of the Oklahoma and Texas
Panhandles. A few storms that develop will have the potential to
become severe, with large hail and damaging winds the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary this evening and
tonight, mainly across the Oklahoma Panhandle and the northern
Texas Panhandle.

Andrade

In the hours before

Local storm report, May 3, 12:46 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1246 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             3 SW BORGER             35.63N 101.44W
05/03/2017  M1.00 INCH       HUTCHINSON         TX   PUBLIC

&&

EVENT NUMBER AMA1700434

LG
Local storm report, May 3, 12:51 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1251 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     HAIL             2 N BORGER              35.69N 101.40W
05/03/2017  E1.50 INCH       HUTCHINSON         TX   PUBLIC

&&

EVENT NUMBER AMA1700435

LG
Special weather statement, May 3, 12:57 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1257 AM CDT WED MAY 3 2017

TXZ004-005-009-010-030630-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
1257 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS...NORTHWESTERN HEMPHILL AND SOUTHEASTERN
OCHILTREE COUNTIES UNTIL 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Wolf Creek Park, or 17 miles west of Canadian, moving
east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Canadian and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3592 10079 3610 10075 3608 10019 3578 10027
TIME...MOT...LOC 0557Z 280DEG 37KT 3600 10068

Guerrero
Local storm report, May 3, 12:59 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1259 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     HAIL             BORGER                  35.66N 101.40W
05/03/2017  E1.00 INCH       HUTCHINSON         TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1700436

LG
Local storm report, May 3, 1:08 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
108 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     2 N SKELLYTOWN          35.60N 101.17W
05/03/2017                   CARSON             TX   TRAINED SPOTTER

            2 POWER POLES KNOCKED DOWN CAUSING TRANSFORMER FIRES.
            ON COUNTY ROAD Y.

&&

EVENT NUMBER AMA1700437

KJS
Special weather statement, May 3, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
121 AM CDT WED MAY 3 2017

TXZ007-008-012-013-030645-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
121 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
SOUTHWESTERN HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE
COUNTIES UNTIL 145 AM CDT...

At 121 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Meredith, or 16 miles west of Borger, moving east at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Borger, Fritch, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3560 10179 3578 10177 3579 10126 3550 10134
TIME...MOT...LOC 0621Z 276DEG 42KT 3569 10169

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:00 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree90 min
May 2, 9:07 PM CDTSpecial Weather StatementAMAHansford53 min
May 2, 9:14 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree91 min
May 2, 9:55 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree95 min
May 2, 10:14 PM CDTSpecial Weather StatementAMADallam31 min
May 2, 10:27 PM CDTSpecial Weather StatementAMASherman33 min
May 2, 11:08 PM CDTSpecial Weather StatementAMAHansford37 min
May 2, 11:15 PM CDTSpecial Weather StatementAMAMoore30 min
May 2, 11:29 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman46 min
May 2, 11:30 PM CDTSevere Thunderstorm WarningAMALipscomb58 min
May 2, 11:46 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts44 min
May 2, 11:49 PM CDTSpecial Weather StatementAMAHutchinson, Moore41 min
May 3, 12:11 AM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore49 min
May 3, 12:14 AM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts46 min
May 3, 12:28 AM CDTSpecial Weather StatementAMAMoore47 min
May 3, 12:52 AM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts53 min
May 3, 12:57 AM CDTSpecial Weather StatementAMAHemphill33 min
May 3, 1:32 AM CDTSpecial Weather StatementAMAGray28 min
May 3, 1:46 AM CDTSpecial Weather StatementAMAHutchinson59 min
May 3, 1:56 AM CDTSpecial Weather StatementAMAGray49 min
May 3, 2:10 AM CDTSpecial Weather StatementAMAWheeler35 min
May 3, 2:44 AM CDTSpecial Weather StatementAMACarson61 min
May 3, 3:30 AM CDTSpecial Weather StatementAMAWheeler60 min
May 2, 8:48 PM CDTSpecial Weather StatementAMABeaver27 min
May 2, 10:35 PM CDTSpecial Weather StatementAMATexas25 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.